Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Apr 23, 2022, 2:35 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2022, 2:35 PM CDT (19:35 UTC)
- Expired
- Apr 23, 2022, 3:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:35 PM CDT | TORNADO | 7 E Hosmer, SD | BRIEF TORNADO TOUCHDOWN IN OPEN PASTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
931
WFUS53 KABR 231935
TORABR
SDC045-089-232000-
/O.NEW.KABR.TO.W.0001.220423T1935Z-220423T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
235 PM CDT Sat Apr 23 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Edmunds County in north central South Dakota...
Southwestern McPherson County in north central South Dakota...
* Until 300 PM CDT.
* At 234 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Roscoe, or 17 miles west of Ipswich, moving
northwest at 35 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hosmer around 250 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Hillsview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4576 9942 4548 9924 4540 9941 4556 9971
4559 9971 4559 9972 4563 9972
TIME...MOT...LOC 1934Z 147DEG 29KT 4549 9939
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Connelly3 follow-up statements
712
WWUS53 KABR 231941
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
241 PM CDT Sat Apr 23 2022
SDC045-089-232000-
/O.CON.KABR.TO.W.0001.000000T0000Z-220423T2000Z/
Edmunds SD-McPherson SD-
241 PM CDT Sat Apr 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHWESTERN EDMUNDS AND SOUTHWESTERN MCPHERSON COUNTIES...
At 240 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hosmer, or 17 miles southeast of Eureka, moving
northwest at 35 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hillsview around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4554 9928 4546 9945 4563 9972 4576 9942
TIME...MOT...LOC 1940Z 150DEG 30KT 4557 9940
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Connelly085
WWUS53 KABR 231952
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
252 PM CDT Sat Apr 23 2022
SDC045-232002-
/O.CAN.KABR.TO.W.0001.000000T0000Z-220423T2000Z/
Edmunds SD-
252 PM CDT Sat Apr 23 2022
...THE TORNADO WARNING FOR NORTHWESTERN EDMUNDS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4563 9941 4559 9941 4559 9958 4565 9968
4573 9949
TIME...MOT...LOC 1952Z 144DEG 29KT 4564 9951
$$
SDC089-232000-
/O.CON.KABR.TO.W.0001.000000T0000Z-220423T2000Z/
McPherson SD-
252 PM CDT Sat Apr 23 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHWESTERN MCPHERSON COUNTY...
At 252 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hillsview, or 10 miles southeast of Eureka, moving
northwest at 35 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hillsview around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4563 9941 4559 9941 4559 9958 4565 9968
4573 9949
TIME...MOT...LOC 1952Z 144DEG 29KT 4564 9951
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Connelly523
WWUS53 KABR 231959
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
259 PM CDT Sat Apr 23 2022
SDC089-232009-
/O.EXP.KABR.TO.W.0001.000000T0000Z-220423T2000Z/
McPherson SD-
259 PM CDT Sat Apr 23 2022
...THE TORNADO WARNING FOR SOUTHWESTERN MCPHERSON COUNTY WILL EXPIRE
AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 4563 9941 4559 9941 4559 9958 4565 9968
4573 9949
TIME...MOT...LOC 1959Z 147DEG 29KT 4569 9955
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Apr 23, 1:12 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 23, 1:12 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
112 PM CDT Sat Apr 23 2022
.UPDATE...
Issued at 1257 PM CDT Sat Apr 23 2022
Aviation discussion updated below for the 18Z TAFs.
UPDATE Issued at 1013 AM CDT Sat Apr 23 2022
A rather complex scenario unfolding today, with multiple updates
to the forecast likely. Surface low center is just north of K9V9,
with the warm front extending north of KHON, to between KABR and
KATY up to north of K8D3. Still only 51 degrees in KABR but 68 in
K8D3 and 69 in KATY. Dry slot working northward as well and now
into the southeast CWA. Instability already present over the
southeast CWA, along with plenty of shear at 0-6km and in the
lower 0-1km levels. Hi-res models continue to indicate at least
widely scattered coverage of storms developing across
northern/northeast SD into west central MN by around 17Z/18Z.
Given the shear profiles, there continues to be a threat for a
couple tornadoes. Will just be a matter of timing as the cooler
and drier air will also be advecting in from the west as the day
wears on. The pocket of greatest instability will be shifting
north/northeast through the day, so will be a matter of how long
we can stay in the clearing and "bake" the atmosphere and get
these storms going.
Back on the western side of the low, steady rain and snow is
occurring, but western Corson county appears to be still rain, or
a rain/snow mix at this time. Lemmon web cam shows evidence of
this. Main issue today will be the severe threat, then focus will
shift to snowfall and winds for the evening/overnight and into
Sunday.
Speaking of winds, kind of a mess today and may have to make some
adjustments to the wind advisory. Under the surface low track,
winds may not be a huge issue today, but on the east side, over
the southeast counties, probably seeing some advisory level winds
or even higher. Will monitor for possible upgrades. On the west
side of the low, strong north to northwest winds, and eventually
westerly over the southwest CWA. Winds may get into advisory
levels here, but more questionable on timing here and things may
hold off until later in the day or evening. Quite the difficult
forecast today and will try keeping up with the ever changing
situation.
&&
.DISCUSSION...
Issued at 423 AM CDT Sat Apr 23 2022
The strong low pressure system that will be moving through the
Dakotas today and Sunday is creating a number of forecasting
challenges.
Showers and thunderstorms with the warm front and the llj continue
to develop and move north early this morning. The 50 to 60 kt llj is
mixing down too efficiently with or just behind some of these
showers generating some isolated non-thunderstorm high wind gusts.
Given the spotty nature and brief duration of these gusts, decided
not to issue a high wind warning for now but did start a wind
advisory for the entire cwa. Synoptic winds will increase across the
area through the day as the low moves north. Day shift will need to
evaluate any further need overnight or into Sunday for a high wind
warning, especially west river. Wind speeds on the cold side of the
low will be close to warning levels as soon as this afternoon, but a
warning looks like it will be necessary for Sunday with NBM 90th
and current forecast gusts above 60 mph.
In the warm sector, look for the chance of severe storms to increase
across eastern SD and west central MN late this morning into early
this afternoon. All threats, including tornadoes, are possible given
the strong shear and turning winds to the east of the triple point.
The 45 to 55kt llj persists through the day and will only help to
enhance any development along the Coteau. Moderate to heavy rain in
thunderstorms may lead to some flooding across the north and east
where soils are already saturated.
Temperatures will fall through the afternoon on the cold side of the
low. Rain will change to snow across portions of north central SD
this evening leading to minor accumulations overnight. The falling
snow combined with the strong winds will result in reduced
visibilities in falling snow.
Snow showers may linger on the back of this system into Sunday
evening before high pressure builds in and dries everything out.
Breezy and warm conditions are expected again by Tuesday ahead of
the next CO low. The mid week low will move through dry with just
enough mixing to help boost temperatures to normal for late April.
Models are showing yet another low potentially developing for next
Friday and Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1257 PM CDT Sat Apr 23 2022
Terminals KABR,KATY,KPIR,KMBG
KABR and KATY have broken out into sunshine with just SCT VFR CIGs
expected this afternoon. Although, a return to MVFR/IFR CIGs are
expected by this evening and through the overnight hours. Across
KMBG and KPIR, IFR CIGs are already in place and are forecast to
remain there through the TAF forecast period. Periods of -RA/RA
and even -SN/SN, along with BR, will bring MVFR/IFR VSBY as well.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for
SDZ003>011-015>023-033>037-045-048-051.
MN...Wind Advisory until 7 PM CDT this evening for MNZ039-046.
&&
UPDATE...TMT
DISCUSSION...Wise
AVIATION...TMTHazardous weather outlook, Apr 23, 3:40 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 340 AM CDT Sat Apr 23 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 340 AM CDT Sat Apr 23 2022 /240 AM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A strong low pressure system will bring showers and thunderstorms to the region today. Some could be severe across northeast SD and west central MN this afternoon. North central SD could see accumulating snow and blowing snow with reduced visibilities tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong winds will persist on Sunday with gusts to 50 to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 23, 2:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 1 WNW MELLETTE 45.16N 98.51W
04/23/2022 M66 MPH SPINK SD MESONET
MESONET STATION 175 MELLETTE (SDDOT).
&&
MMLocal storm report, Apr 23, 2:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
220 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM NON-TSTM WND GST 9 SSE SPINK COLONY 44.63N 98.22W
04/23/2022 M66 MPH SPINK SD MESONET
MESONET STATION 284 JCT SD28/SD37 (SDDOT).
&&
MMLocal storm report, Apr 23, 2:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
223 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM NON-TSTM WND GST 1 SE WATERTOWN AIRPORT 44.90N 97.15W
04/23/2022 M64 MPH CODINGTON SD ASOS
ASOS STATION KATY WATERTOWN MUNI AP.
&&
MMLocal storm report, Apr 23, 2:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM NON-TSTM WND GST 5 SSW RICHMOND LAKE REC 45.47N 98.64W
04/23/2022 M62 MPH BROWN SD MESONET
MESONET STATION EW5307 RICHMOND LAKE REC
AREA 5 SSW.
&&
MMLocal storm report, Apr 23, 2:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
226 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM NON-TSTM WND GST 1 WNW SUMMIT 45.31N 97.05W
04/23/2022 M59 MPH ROBERTS SD MESONET
MESONET STATION 55 SUMMIT (SDDOT).
&&
MMLocal storm report, Apr 23, 2:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
227 PM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM NON-TSTM WND GST 6 W HENRY 44.88N 97.58W
04/23/2022 M58 MPH CLARK SD MESONET
MESONET STATION 174 CLARK (SDDOT).
&&
MMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Apr 22, 7:15 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 45 min |
| Apr 22, 7:52 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 38 min |
| Apr 22, 7:57 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Apr 22, 8:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 47 min |
| Apr 22, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
| Apr 22, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
| Apr 22, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 41 min |
| Apr 22, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 33 min |
| Apr 22, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 44 min |
| Apr 22, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 31 min |
| Apr 22, 10:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 18 min |
| Apr 22, 11:27 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Apr 22, 11:56 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 37 min |
| Apr 23, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 43 min |
| Apr 23, 1:34 AM CDT | Special Weather Statement | ABR | Dewey | 26 min |
| Apr 23, 1:42 AM CDT | Special Weather Statement | ABR | Campbell | 33 min |
| Apr 23, 1:48 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 42 min |
| Apr 23, 2:04 AM CDT | Special Weather Statement | ABR | Dewey | 26 min |
| Apr 23, 2:10 AM CDT | Special Weather Statement | ABR | Stanley | 50 min |
| Apr 23, 3:37 AM CDT | Special Weather Statement | ABR | Brown | 38 min |
| Apr 23, 1:21 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 24 min |
| Apr 23, 1:24 PM CDT | High Wind Warning | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 6 hr |
| Apr 23, 1:44 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 16 min |
| Apr 23, 3:13 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 15 min |
| Apr 23, 3:47 PM CDT | Winter Weather Advisory | ABR | Corson, Dewey | 15 hr |
| Apr 23, 3:49 PM CDT | Wind Advisory | ABR | Clark, Codington, Corson, Day, Deuel, Dewey and 4 more | 27 hr |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.